Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 210, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 1, 2003, 3:33 PM EST for Steuben County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 3:33 PM EST (20:33 UTC)
- Expired
- Aug 1, 2003, 4:00 PM EST
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Steuben County, IN
The radar
The Northern Indiana radar (KIWX), 68 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 2:45 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
096
WUUS53 KIWX 012033
SVRIWX
INC151-012100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
333 PM EST FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEUBEN COUNTY IN INDIANA
* UNTIL 400 PM EST
* AT 333 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTH OF ANGOLA...MOVING NORTHEAST AT
30 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
ANGOLA
FREMONT
CLEAR LAKE
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4153 8520 4176 8520 4177 8500 4176 8479
4172 8478 4154 8478What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:40 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 1, 1:40 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 140 PM EST FRI AUG 1 2003 FIRST AREA OF STORMS EXITING TO THE NE INTO SE MI WITH NEXT LINE DEVELOPING WEST OF CHICAGO. FRONT IS STILL BACK INTO NW IL AS MODELS GRADUALLY MOVE SFC LOW OVER LAKES EAST AND FRONT SLIDES THROUGH REGION. WHILE SOME TIMING DIFFERENCES WITH SHORTWAVES AND USUAL CONVECTIVE FEEDBACK PROBLEMS MODELS IN OVERALL AGREEMENT IN SLOWLY ROTATING CLOSED LOW ACROSS LAKES THROUGH WEEKEND. WILL GO LIKELY POPS TONIGHT AND KEEP CHC THROUGH MONDAY. MUCH OF ACTIVITY MAY BE DIURNAL SUNDAY AND MONDAY BUT SHORTWAVES ROTATING THROUGH WILL KEEP SHOWERS AND THUNDERSTORMS POSSIBLE ABOUT ANYTIME. NOT MUCH CHANGE TO PREVIOUS TEMPERATURES AND IN LINE WITH MODEL MOS. NO CHANGES NECESSARY TO EXTENDED FORECAST. STACKED LOW IN THE VICINITY OF THE LAKES TUE-WED...THEN OPENS UP INTO A TROF FROM THE ST LAWRENCE SEAWAY INTO THE OHIO VALLEY THURSDAY...AND GRUDGINGLY MOVES OFF TO THE EAST FRIDAY. SHOWERS AND A FEW STORMS STILL POSSIBLE TUE-WED...PARTICULARLY NORTHEAST...WITH TEMPS NEAR OR SLIGHTLY BELOW NORMAL. AVIATION DISCUSSION FOR 18Z... THUNDERSTORM DEVELOPMENT EXPECTED THIS AFTERNOON AS SHORTWAVES INTERACT WITH MOISTURE AND UNSTABLE ATMOSPHERE. FOG EXPECTED AROUND DAWN GIVEN LIGHT WINDS...THIS AFTERNOONS RAINFALL...AND POSSIBLY SOME BREAKS IN THE CLOUDS. 12 .IWX... IN...NONE. MI...NONE. OH...NONE. RES/12
Hazardous weather outlook, Aug 1, 5:42 AM EST, 9 hours 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 542 AM EST FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE STORMS...THE GREATEST CHANCE IS WEST OF A BENTON HARBOR MICHIGAN TO SOUTH BEND TO MARION INDIANA LINE WHERE THE INSTABILITY WILL BE GREATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON SATURDAY. ADDITIONAL STORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. IT IS NOT YET KNOWN WHETHER ANY OF THE STORMS FROM SUNDAY THROUGH WEDNESDAY WILL BE SEVERE OR NOT. THESE STORMS ARE POSSIBLE BECAUSE OF A SLOW MOVING LOW PRESSURE CENTER THAT WILL BE AROUND THE REGION INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Aug 1, 2:49 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0249 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0244 PM 1 N WOLCOTTVILLE IN 0.75 IN HAIL
08/01/03 LAGRANGE
0244 PM 4 NE BRONSON MI 0.75 IN HAIL
08/01/03 BRANCH
ALLocal storm report, Aug 1, 2:57 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0257 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 3 S SHERWOOD MI 0.88 IN HAIL
08/01/03 BRANCH NICKEL SIZED HAIL IN
WESTERN PART OF COUNTY.
ALLocal storm report, Aug 1, 3:03 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0303 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 3 SW HILLSDALE MI 0.75 IN HAIL
08/01/03 HILLSDALE
ALLocal storm report, Aug 1, 3:17 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0317 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 PM 3 SW HILLSDALE MI 0.88 IN HAIL
08/01/03 HILLSDALE
0255 PM 4 N BRONSON MI 2.75 IN HAIL
08/01/03 BRANCH GOLFBALL TO BASEBALL SIZE
HAIL REPORTED BY COUNTY
DISPATCH.
ALLocal storm report, Aug 1, 3:22 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0322 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 4 SW COLDWATER MI 1.75 IN HAIL
08/01/03 BRANCH DIME TO GOLFBALL SIZED
HAIL REPORTED.
0320 PM ST. JOE IN 0.75 IN HAIL
08/01/03 DE KALB
ALLocal storm report, Aug 1, 3:27 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0327 PM EST FRI AUG 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 2 N COLDWATER MI 0.75 IN HAIL
08/01/03 BRANCH
ALThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:27 PM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 63 min |
| Aug 1, 2:49 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 41 min |
| Aug 1, 3:30 PM EST | Severe Thunderstorm Warning | IWX | Allen | 60 min |
| Aug 1, 4:01 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 29 min |
| Aug 1, 4:32 PM EST | Severe Thunderstorm Warning | IWX | Allen | 58 min |
| Aug 1, 5:24 PM EST | Severe Thunderstorm Warning | IWX | Wells | 51 min |
| Aug 1, 5:42 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 33 min |
| Aug 1, 6:18 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Jay | 42 min |
| Aug 1, 6:52 PM EST | Tornado Warning | IWX | Jay | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.